Ohio, 2012

Hail and Damaging Wind in Ohio, March 30, 2012

March 30, 2012 · NWS RLX · 3 events in 2 counties and zones

A squall line developed ahead of a cold front. The storms moved into southeast Ohio during the late evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A squall line developed ahead of a cold front. The storms moved into southeast Ohio during the late evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Mar 30, 7:25 PM EST, 1 hour 40 minutes earlier.

Area forecast discussion, Mar 30, 7:25 PM EST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
825 PM EDT FRI MAR 30 2012

.SYNOPSIS...
WARM FRONT MOVES NORTH THIS EVENING. LOW PRESSURE MOVES EAST JUST TO
OUR NORTH TONIGHT. COLD FRONT PASSES LATE TONIGHT INTO EARLY SATURDAY.
HIGH PRESSURE SATURDAY. ANOTHER LOW PRESSURE SYSTEM TUESDAY.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
8 PM UPDATE. UPDATED FOR SEVERE THUNDERSTORM WATCH 120 ISSUED FOR
PARTS OF SOUTHEAST OHIO...NORTHEAST KENTUCKY AND NORTHWESTERN WEST
VIRGINIA TIL MIDNIGHT. ADJUSTED QUICKER TIMING OF SQUALL LINE INTO
NORTH AND WEST AREAS THIS EVENING...AND EXTENDED SHOWERS BEHIND THE
ACCOMPANYING FRONT THAT MOVES THRU TONIGHT DUE TO IMPRESSIVE LOOKING
VORT MAX OVER IOWA THIS EVENING.

PREVIOUS DISCUSSION.
PRIMARY FORECAST CONCERN THIS PERIOD WILL BE THE SHOWER AND
THUNDERSTORM ACTIVITY ASSOCIATED WITH A SFC COLD FRONT WHICH WILL
MOVE ACROSS THE FORECAST AREA DURING THE OVERNIGHT HOURS...ALONG
WITH THE POTENTIAL FOR SEVERE CONVECTION.

BTWN 00Z-06Z A SHORTWAVE TROUGH MOVING THROUGH THE MEAN WESTERLY
FLOW WILL BEGIN TO FLATTEN OUT TO THE NORTH. BEST LARGE SCALE
FORCING FOR ASCENT REMAINS NORTH WITH IT BUT SOME WEAK LIFT IS
PRESENT OVER AREA. OVERALL UPPER LEVEL SYSTEM ALONG WITH ATTENDANT
SFC LOW IS NOTABLY SLOWER IN RECENT RUNS VERSUS YESTERDAY
RUNS...WITH THE COLD FRONT NOT INTO THE NW PART OF THE AREA UNTIL
AROUND 03Z. HAVE THE FRONT LOCATED WITH HIGHEST POPS NEAR CRW AROUND
08Z-09Z...AND SOME INDICATIONS THAT THIS MAY EVEN BE A BIT QUICK.
REGARDING SVR POTENTIAL WITH THE FRONT/PRE-FRONT ENVIRONMENT...BEST
OPPORTUNITY SHOULD COME ACROSS SOUTHEAST OHIO. WHILE STRONG WINDS
WILL BE POSSIBLE WITH SOME LOW-LEVEL DRY AIR IN PLACE...THE GREATER
THREAT SHOULD BE LARGE HAIL. BOTH 0-6K SHEAR AND INSTABILITY WILL
DECREASE AFTER 06Z AS THE COLD FRONT PROGRESSES FURTHER EAST..WHICH
SHOULD EFFECTIVELY END THE SVR THREAT.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/...
MODELS HAVE THE SFC LOW PRESSURE CENTER JUST TO OUR NORTHWEST OVER
THE WV EASTERN PANHANDLE BY 12Z SAT. GFS/ECMWF HAVE SLOWED DOWN
ONCE AGAIN THE PROGRESS OF ITS COLD FRONT TO BE OVER OUR WESTERN
SLOPES 12Z SAT...EXITING THE EASTERN MOUNTAINS BY 18Z.
THEREFORE...DELAYED THE DEPARTURE OF CHANCE POPS THERE.

A BRIEF HIGH PRESSURE...BEHIND THE FRONT MOVES ACROSS WITH
NORTHWEST DRIER FLOW...TO PROVIDE PERIODS OF CLEAR SKIES SAT NIGHT
INTO SUNDAY.

WEAK UPPER LEVEL DISTURBANCES WILL RIDE ALONG A WEAK SFC FRONTAL
BOUNDARY SUNDAY NIGHT PROMPTING THE RETURN OF LOW CHANCE FOR
SHOWERS MAINLY ACROSS THE NORTHERN SECTIONS.

USED A BLEND OF MET AND MAV GUIDANCE FOR HIGHS ON SATURDAY...WITH
A TEMP GRADIENT RANGING FROM 70 DEGREES EXTREME SOUTHERN COAL
FIELDS...TO THE LOWER 60S EXTREME NORTHERN SECTIONS. KEPT HIGHS
ON SATURDAY A DEGREE LOWER THAN THE WARMER MAV NUMBERS...GENERALLY
IN THE MID TO UPPER 60S KEPT THINGS ON THE COOLER SIDE...CLOSER TO
THE MET...RANGING FROM AROUND 60 IN THE NORTH TO CLOSE TO 70 IN
THE SOUTH.

TEMPERATURES REBOUND SUNDAY PER PERIOD OF SUNSHINE EXPECTED...SO
WENT CLOSER TO THE WARMER MAV. WITH FLOW BECOMING WEST SOUTHWEST
IN THE BOUNDARY LAYER...EXPECT MOIST ADVECTION SUNDAY NIGHT
BRINGING AN INCREASE IN DEWPOINTS INTO THE MID 50S. THEREFORE...A
WARMER SUNDAY NIGHT WAS FORECASTED. WEAK SFC FLOW AND WAA AT H850
OF ABOUT FOUR DEGREES SUGGEST A MONDAY HIGHS WILL BE EVEN
WARMER...PERHAPS INTO THE LOWER 80S

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
STILL HAVING TROUBLE GETTING THE OPERATIONAL LONG RANGE MODELS TO
GEL ON A CONSENSUS SOLUTION REGARDING THE EVOLUTION OF A STRONG LOW
PRESSURE SYSTEM FOR THE TUESDAY TIME FRAME. AS A RESULT...WILL
CONTINUE TO LEAN ON THE HPC SOLUTIONS AND THEIR ASSOCIATED BLENDS
WHICH KEEPS THE FIRST HALF OF THE FORECAST ACTIVE IN THE LONG
TERM...AND THE SECOND HALF DRY. EXPECTING AN OVERALL AMPLIFICATION
TO THE LONG WAVE PATTERN DURING THIS TIME...WITH THE ECMWF
SUGGESTING A STRONG CLOSED LOW SITUATION OVER THE NORTHEASTERN
CONUS. WILL NEED TO WATCH WHAT HAPPENS WITH OUR NORTHERN ZONES
INCLUDING THE NORTHERN MOUNTAINS IN TERMS OF
TEMPERATURES...CLOUDS...AND PRECIPITATION. HPC GOES CONSERVATIVE NOW
AND KEEPS IT DRY...MORE LIKE THE GFS.

&&

.AVIATION /01Z SATURDAY THROUGH WEDNESDAY/...
01Z SATURDAY THRU 00Z SUNDAY...
EXPECT A SQUALL LINE...WELL AHEAD OF COLD FRONT...TO MOVE EAST
SOUTHEAST INTO AREA BY 01Z. THIS WILL CONTINUE BUT WEAKEN BY 04Z AS
IT CROSSES THE OHIO RIVER. ALSO EXPECT SHOWERS BEHIND THE FRONT
WHICH MOVES THRU TONIGHT TO LINGER INTO SATURDAY MORNING AS VORT
MAX OVER IOWA MOVES ACROSS.

GENERALLY VFR AHEAD OF COLD FRONT...EXCEPT IN SQUALL LINE AND OTHER
SCATTER SHOWERS. NEAR AND BEHIND THE COLD FRONT...WHICH REACHES THE
OHIO RIVER AROUND 2 AM...AND THE MOUNTAINS AROUND 13Z...BECOMING
MVFR IN SHOWERS...LOCALLY IFR IN HIGHER MOUNTAIN LOCATIONS.

IMPROVING TO VFR BY 16Z WEST OF THE OHIO RIVER...AND WEST OF THE
MOUNTAINS BY 21Z. MVFR CONTINUES IN MOUNTAINS.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z SUNDAY...

FORECAST CONFIDENCE...MEDIUM.

ALTERNATE SCENARIOS: TIMING OF COLD FRONT WITH STRONG THUNDERSTORMS
MAY VARY...ALONG WITH SUBSEQUENT FLIGHT CONDITIONS.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                                            SAT 03/31/12
UTC 1HRLY       00   01   02   03   04   05   06   07   08   09   10   11
EDT 1HRLY       20   21   22   23   00   01   02   03   04   05   06   07
CRW CONSISTENCY  H    H    H    H    H    H    H    H    M    L    L    L
HTS CONSISTENCY  H    H    H    H    M    M    M    M    M    M    M    M
BKW CONSISTENCY  H    H    H    H    H    H    L    M    M    L    L    M
EKN CONSISTENCY  H    H    H    H    H    H    M    M    M    M    M    M
PKB CONSISTENCY  H    H    M    M    L    M    M    M    M    L    L    L
CKB CONSISTENCY  H    H    H    H    H    H    H    M    M    M    M    M

AFTER 00Z SUNDAY...
NO IFR CONDITIONS EXPECTED.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...ARJ/MZ/30/26
NEAR TERM...JMV
SHORT TERM...ARJ
LONG TERM...26
AVIATION...JMV
Hazardous weather outlook, Mar 30, 7:51 PM EST, 1 hour 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
851 PM EDT FRI MAR 30 2012

VAZ003-004-WVZ024>028-033>040-046-047-010100-
DICKENSON-BUCHANAN-MINGO-LOGAN-BOONE-CLAY-BRAXTON-MCDOWELL-WYOMING-
RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
851 PM EDT FRI MAR 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...CENTRAL
WEST VIRGINIA...NORTHERN WEST VIRGINIA AND SOUTHERN WEST VIRGINIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KYZ101-OHZ066-067-075-076-083>087-WVZ007>011-017-019-020-010100-
GREENUP-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-MEIGS-
GALLIA-LAWRENCE OH-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-WIRT-
RITCHIE-DODDRIDGE-
851 PM EDT FRI MAR 30 2012

...SEVERE THUNDERSTORM WATCH 120 IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...CENTRAL WEST VIRGINIA...NORTHERN WEST
VIRGINIA AND WESTERN WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KYZ102-103-105-WVZ005-006-013>016-018-029>032-010100-
CARTER-BOYD-LAWRENCE KY-WAYNE-CABELL-LINCOLN-PUTNAM-KANAWHA-ROANE-
CALHOUN-GILMER-LEWIS-HARRISON-TAYLOR-
851 PM EDT FRI MAR 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY AND MUCH
OF WEST VIRGINIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Mar 30, 8:35 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
935 PM EDT FRI MAR 30 2012

OHZ067-076-310230-
MORGAN OH-WASHINGTON OH-
935 PM EDT FRI MAR 30 2012

...A STRONG THUNDERSTORM WILL AFFECT MORGAN AND WESTERN WASHINGTON
COUNTIES...

AT 933 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHWEST
OF MCCONNELSVILLE...MOVING EAST AT 30 MPH.

WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR MCCONNELSVILLE...AND MALTA AROUND 940 PM...
MCCONNELSVILLE AROUND 945 PM...STOCKPORT AROUND 950 PM...BRISTOL
AROUND 955 PM...HACKNEY AROUND 1000 PM AND BEVERLY AROUND 1005 PM.

THIS WILL IMPACT THE FOLLOWING INTERSTATE...I-77 BETWEEN MILE MARKERS
9 AND 17 IN OHIO.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3976 8164 3968 8163 3966 8158 3959 8158
      3959 8149 3965 8147 3964 8142 3960 8138
      3935 8157 3962 8203 3972 8203 3973 8205
      3978 8202

26
Special weather statement, Mar 30, 8:46 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
946 PM EDT FRI MAR 30 2012

OHZ066-067-075-076-083>085-310215-
ATHENS OH-JACKSON OH-MEIGS OH-MORGAN OH-PERRY OH-VINTON OH-
WASHINGTON OH-
946 PM EDT FRI MAR 30 2012

...STRONG THUNDERSTORMS WILL AFFECT ATHENS...NORTHERN JACKSON...
NORTHWESTERN MEIGS...SOUTHEASTERN PERRY...SOUTHWESTERN MORGAN...
SOUTHWESTERN WASHINGTON AND VINTON COUNTIES...

AT 942 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM
NELSONVILLE TO 9 MILES NORTHWEST OF LAKE HOPE STATE PARK TO 6 MILES
EAST OF CHILLICOTHE...MOVING SOUTHEAST AT 30 MPH.

WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THESE
STORMS.

THESE STORMS WILL BE NEAR CREOLA AROUND 955 PM...ALLENSVILLE AROUND
1000 PM...AMESVILLE AROUND 1005 PM...STROUD RUN STATE PARK AROUND
1010 PM AND ALBANY AROUND 1015 PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3935 8157 3911 8217 3911 8280 3917 8279
      3918 8277 3934 8276 3937 8274 3938 8252
      3940 8251 3939 8230 3947 8229 3947 8218
      3956 8217 3963 8205

26

The radar

The Charleston,WV radar (KRLX), 136 km away, was scanning. The volume nearest the first event began at 02:05 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Athens

When
March 30, 9:05 PM EST
Where
Athens County, Nelsonville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
39.470, -82.230

Several trees were blown down.

Hail, Washington

When
March 30, 9:16 PM EST
Where
Washington County, Waterford
Measured
0.88 in hail
Reported by
Public
Coordinates
39.530, -81.630

Hail, Washington

When
March 30, 9:35 PM EST
Where
Washington County, 6 mi N of Marietta
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
39.507, -81.450

The hail was covering the ground along Interstate 77.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2012Every state in 2012This day in weather historyWarnings in Ohio, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 370935, 370939, 370937.